Liver issues while on Levo or NDT

Hi folks I am wondering if anyone has experienced Liver problems after being on first levo and now ndt. I am waiting on private test kits arriving but i am unable to keep awake and am experiencing upper right arm pain,which i know is referred from that area.I had my gall bladder out when i was 27 i am now 62 so i know its not that. I pretty sore everywhere right now but the referred pain is worrying me a bit.

11 Replies

oldestnewest
  • Hi there

    Before diagnosis I hadincreased enzymes and issues with eating certain foods (they were so increased I was given the lectures about cirrhosis and treated like an alcoholic in denial which as I wasn't drinking was a bit rich). I did a year on levo then switched to ndt, my liver enzymes dropped to normal expect for the one for fatty liver which I am told is due to my weight (I put on several stones in the 6.5 years it took me to get diagnosed)

    My cholesterol has also gone from over range to good.

    But, this took about 2 years if being medicated, how long have you been diagnosed and are your dosages for ndt right ie are you otherwise symptom free?

    I have also embarked on an oat high diet and take milk thistle which helps

    Good luck

  • Thank you it took ten hers to diagnose me then i was over active.two years on anti thyroid drug,the RAI was on levo for about a year.felt no better so changed ,with gp consent to naturethroid and have felt far far worse than ever. I am aching everywhere,more tired than ever,weak,My hair and nails have improved. weight dreadful.i put on 6 stones while not diagnosed and i can't shift it. Also have very swollen legs.

  • Ah. Maybe you need to try different brand of ndt and or check dosage. Others are better at advice on this (Clutter/Greygoose for example). May also be worth looking at your minerals and vitamins (again others are better at this)

    As I'm sure you realise until your thyroid is stable no point in trying to lose weight. Once I was stable (on Naturethroid but just because it suits me doesn't mean it will suit you) I lost around 1.5 stones just from the thyroid meds. I then plateau'd and they have me on metformin at the mo. I am not diabetic but probably pre diabetic because they took so long to diagnose. I've been taking it since Feb and have lost around 1/2 a stone so just another 3 or so to go (stones).

    Because of the metformin I have had to give up alcohol completely; I only have a glass or two of wine a week so it wasn't much anyhow but now completely out

    I take various vitamins because although my levels were normal they were bottom end of the range.

    It took some time for my liver to get back to normal so it may also take time for you too. However the first thing is making sure you're on therigght type and dose of meds and currently it doesn't look like it. I was on 100 levo and this was replaced by 1.5 grains naturethroid. Is your level at around the same proportions?

  • Hi to answer your last question first. I was on 100 levo and am on 2.5 naturroid.Perhaps thats too high,not sure. I am just about to do the throid plus 12 test from blue horizon so I should not about Vit levels after that. I am pretty sure i must be pre diabetic. Not been picked up yet but am certain i must be on my way to it. I never was a much of a drinker at all in my life even when young and so because i knew i would never miss it stopped all together a few months back.It wasos rare for me even to have a glass of wine and i thought it was one easy thing to give up. Still a long way to go on sugar. try to slowly give up bread and the like or at least to moderate all that. I eat very little . s zoo as my results are back i shall need to post them on here as i still find them confusing to interpret .

    I have not heard of metformin.

    thanks for your reply. It is so easy to feel isolated with all this

  • Metformin is a drug used to treat type 2 diabetes. It seems to be commonly prescribed to hypothyroid patients when they've taken a long time to diagnose to get insulin sensitivity back. Both my NHS endos and the private one recommended it. I started out with the normal stuff and the side effects were too much for me (it causes terrible runs) so I refused to take it. The endos suggested it again earlier this year but with a slow release version which is better although I think it should be renamed metfartin....

    Try asking for it from your GP

    2.5 may be too high a dose but your bloods should show it up.

    Good luck

  • thank you very much.

  • Why do you think its Liver? It could be intestinal pain. Being over or under medicated effects the liver.

  • many years ago when i was only 27 i had to have my gallbladder removed. I have never forgotten the referred pain in my upper right arm and this is similar. I know i have non alcoholic fatty liver disease. so i just feel its from that area,I could be wrong. i am wondering if 2.5 might be too high for me on naturthoid. I may find out when my test results come back from BLue Horizon.

  • Hypo can cause gallbladder, liver problems, heart problems, and so can hashimotos, with all the inflammation. Keep in mind, that you can have normal labs and be very hypo at the cellular level. A fatty liver, is typically hypo, not overmedication. I had/have it too..along with huge weight gain and other horrible things. There must be other signs of hypo as well..? If you were overmedicated, you would know it. I did feel hyper on very little ndt and it was actually an autoimmune flare up..ndt made me very, very ill.

  • InterestingI had my gallbladder removed at 27 am now 62. Its a year since my rai. my huge weight gain is dreadful and now with the swollen legs my love of walking or getting about at all is severely curtailed. I should get my bloods done when i get back from holiday n a week and the results thereafter I will post. for 17 years prior to diagnosis,i had dreadful gut problems,could never ever been more than 2 minutes from a loo. recently quite the opposite,much harder to go,could this be a symptom also.timing can't be a coincidence. The pain i am in joints and legs must also be due to immflamation .It could be that my thyroid function had knot completely settled but by now it really should have. These forums are so important one would feel very isolated without them

    thank you for your reply

  • ravensgeo,

    Yes, I had raised liver enzymes before adding T3 to my T4 and felt very ill.

    The liver metabolises hormones and filters toxins, cleaning the blood. T4-T3 is converted in the liver and low thyroid hormone will affect detoxification pathways and enzymes that metabolise lots of drugs and environmental toxins.

    Sometimes become of reduced capacity induced by low thyroid hormone, the liver can become sluggish and congested and we become intolerant of certain chemicals, etc. Also very high levels of thyroid hormone (T3) can be dangerous as raises bilirubin levels which is toxic and will damage liver mitochondria. (Conversely too little T3 is known to effect our kidneys causing a decrease in the GFR (glomerular filter rate) resulting in elevated creatinine .. ) ...

    Thyroid hormone is converted primarily through 2 processes: Glucornidation and sulfation. Datis Kharrazian says Glucoronidation is the important process for converting thyroid hormone & supported by B vitamins and magnesium. Sulfation is used for the detoxification of thyroid hormones, neurotransmitters and toxins.

    He advocates a healthy diet reducing refined carbohydrates and sugars and taking ginger, dandelion, milk thistle and rhubarb root. I take a milk thistle supplement and drink ginger, and dandelion tea. Because you don't have a gall bladder to help metabolise your livers byproducts, you need to keep your liver healthy to help avoiding high cholesterol, LDL, triglycerides and raised liver enzymes and aid thyroid hormone to convert. Some radioactive iodine might have been taken up by the liver.

    .

    Liver Cleansers

    naturalsociety.com/how-to-c...

You may also like...